

Facilitation Plan

Southwest (in-person)

Residents from Gambier Island have expressed their livability concerns through a community survey conducted during Summer 2023. Phase 1 of the project focused on analyzing this survey and extracting community values and pressing issues affecting their quality of life. Having identified the priority issues of different communities around the island, as part of Phase 2 the team is preparing to continue the conversations with residents to understand how each community experience these issues, what resources and gaps do the communities have to address them and what actions can be taken collectively and individually to improve their quality of life around community values.

The following document details the facilitation strategy to be carried out with the southwest peninsula communities during an in-person engagement session planned for February.

Date & Location:

Saturday February 17, 10:00 am - 12:00 pm, at Gambier Island Community Centre

Engagement goals

- Communicating where the project is at, including emerging themes and findings from Phase 1.
- Gather community input on their lived experiences around the top priority issues, their existing resources and gaps to respond to them, and possible strategies to improve living conditions.
- Arrival & Welcome (10 min)Introductory presentation (
- Introductory presentation (10 min)
- Overview of Activity (5 min)
- Q&A (5 min)
- Break+Table distribution (5 min)
- Table introductions (5 min)
- Table discussions (30 min)
- Break (5 min)
- Gallery Walk (15 min)
- Closing (5 min)
- Food (until end)

Agenda

Roles

- Room setters: All
 - Tables and materials
 - o Projector, presentation, sound testing
- Host: Peter / Melissa
- Presenters: All



- Facilitators / Notetakers
 - o Fire: Peter
 - Ferry: Melissa
 - o General Emergency: Santiago
 - Trash & Recycling: Nadine
- Catering: Sam, Sophia, one/two of SoundPlanning

Logistics

- Notice of Engagement + Survey: Send 1-2 weeks before
- Send a reminder a few days before
- Set-up room (1 hour before):
 - o 4 tables with 4-6 chairs each
 - Projector
 - Catering tables
 - o Easels
- Check-in instructions: Photo notifications; offer dots if people prefer not to be photographed during the session. Give a ticket for the draw/raffle. Ask people to grab a seat on any table.
- Registration: Once on the table, gather attendants names, community (New Brighton, Gambier Harbour, West Bay, WBL, Other), nametags, photo notifications (have dots if people don't want pictures to be taken of themselves)
- Resources (general): Photo notification signage, no-photo dots, 2-3 Posters, printed and digital forms (feedback of the session)
- Resources for tables: Nametags, Blank sheets of paper, post-its, markers and pens, Notepads/PC for note taking
- Resources for Gallery walk: Easels or Tape, Markers and pens, green dots, post-its.



Facilitation timeline (Total time: 90-120 mins)

Agenda Item	Time	Description	Lead/s
Set up	9:00 am (60 mins)	Set tables and materials, prepare catering line, put drinks and snacks, give check-in instructions, review facilitation plan	SoundPlanning Sam, Sophia
Arrival & Welcome	9:55 am (10-15 mins)	Welcome, informal conversations, meetups, instructions (See <i>Logistics: Check-in instructions</i>)	SoundPlanning
Introductory presentation	10:10 am (10-15 mins)	Land acknowledgement Overview of agenda Project overview and context Survey results Emerging themes and findings How this session informs the project Next steps	SoundPlanning
Overview of Activity	10:25 am (5 mins)	 Explain logistics/dynamics: Breakout on tables (groups of 4-6) Each table will discuss one of the four most pressing issues from the survey for SW Post guiding questions Discuss and gather ideas and experiences around each issue Write them/post them on the sheet (Action mapping board) This will take 20-30 mins Attendees will walk around and take a look to the other Action Mapping boards during the Gallery Walk People will have the opportunity to contribute to other Action Mapping boards during this Gallery Walk, so they don't feel that they missed the chance to share their thoughts 	SoundPlanning
Q&A	10:30 am (5-10 mins)	Open for questions about the project, the session/activity (survey analysis, what to expect next, communication channels, etc.)	SoundPlanning Maybe: Sam
Break/Table distribution	10:40 am (5 mins)	People grab some drinks and snacks and choose their preferred table	SoundPlanning
Table introductions	10:45 am (5 mins)	Registration and Ice-breaker: Tell us your name, community and how long have you	SoundPlanning



Agenda Item	Time	Description	Lead/s
		lived in Gambier? What do you love the most about Gambier?What do you enjoy about it? What barriers do you find living in Gambier?	
Table discussions	10:50 am (30 mins)	PRIMARY Q: How have you personally experienced this issue on the island (positive/negative experience)? What works well? What doesn't/What is missing? How can we improve what already exists? How can we get started addressing the concerns we discussed today? How can we support each other as a community regarding this issue? What can we do as a community? SECONDARY Q: What would a better service look like? What would be helpful for us to do that? Who do we need help from? Is there someone you consider could be more vulnerable to this issue than others? Who might find it challenging to access knowledge/resources to address the issue?	SoundPlanning
Break	11:20 am (5 min)	Short break to set Gallery Walk and let people take a breath before the next activity.	-
Gallery Walk	11:25 am (15-20 mins)	Walk around the room and visit all the other tables' Action Mapping boards. Contribute to other boards giving your thoughts or support to others' ideas (green dots) and sharing any additional experience or idea that you can think of.	SoundPlanning
Food	11:40 am (Until end)	Announce that food will be served shortly so wrap up the Gallery Walk Open Catering table	Sam Sophia SoundPlanning (1 or 2)
Closing	11:55 am (5-10 mins)	Invite people to take a seat (any table now - no difference)	SoundPlanning



Agenda Item	Time	Description	Lead/s
		SoundPlanning shares what stood out on each table's conversation. Ask about reflections, final thoughts, overall experience during the session, how do people feel? Prizes/Raffles Pass on a short printed and digital form for feedback: What worked during the session? What didn't? Did you learn something from Gambier that you didn't know before? Invite attendants to share their experience with the ones that couldn't join and extend the invitation to attend the online session.	
Room default	-	Default the room/take down the equipment, catering and store the engagement materials safely (take pictures before putting away).	All

Contingencies

- What if there is a table with few/no people and a table with too many)?
 - We will have a fixed number of chairs per table (4-6). Start with four and depending on the turnout, add extra chairs.
 - Remind them that during the gallery walk they will have the chance to share their thoughts on the other issues
- What if there is a low turnout?
 - o Remove tables with issues that are empty or have few people.
 - o Combine groups to have enough participants on a table.
- What if there is a high turnout (tables overcrowded)?
 - Have a rule that encourages everyone to talk.
- How to overcome a mental block when discussing actions?
 - o Bring issue-specific booklet with action ideas based on research
- If a community "expert" is on a table of a different issue?
 - o Encourage to contribute during the Gallery Walk